What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 14, 2:16 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, May 14, 2:16 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
316 AM EDT Sat May 14 2022
.SHORT TERM...(Today through Sunday)
Issued at 316 AM EDT SAT MAY 14 2022
The latest upper level map shows ridging aligned from the western
Atlantic through northern New England and eventually through
Hudson Bay. Broad and elongated cyclonic flow is seen from the
Ohio Valley down through the southeastern states, with a low
centered across South Carolina. Further west, a much deeper and
compact closed low is churning across central Manitoba, with an
intense embedded short wave trough spiraling east across western
North Dakota. At the surface, high pressure is hanging on from
southern New England down through the southern Appalachians. A
surface cold front is arced from the Great Lakes through the
middle Mississippi Valley and down into the Arklatex region.
Partly cloudy to mostly clear skies reign over eastern Kentucky,
with temperatures ranging from the mid 50s in sheltered valleys,
to generally the low to mid 60s elsewhere.
The models remain in good agreement with the upper level pattern
through the short term, with a continued stagnant regime. The
Carolina low will open up and get pulled northward today, as stout
short wave energy traverses the Upper Midwest and southwest
Ontario. For tonight, a short wave trough will take shape and move
east across the Ohio Valley, before shifting off to the east on
Sunday. At the surface, a cold front will gradually ease
southeast into the Ohio Valley through the period.
Today will feature partly cloudy skies and better convective
coverage across eastern Kentucky, thanks to the nearby trough and
increased moisture across the area. A few showers may even be seen
around dawn across our southern counties, thanks to some residual
forcing/outflow from Mississippi Valley convection that occurred
earlier. The higher theta-air looks to pool just to our west
northwest this afternoon, so have the highest PoPs near the
Bluegrass for this afternoon. These locations will also have at
least a small chance of seeing a strong storm, given the better
low level lapse rates and DCAPE in place. Highs today will be
similar to yesterday, generally lower 80s. Tonight, while
convection should generally diminish as instability lessens into
this evening, the approaching short wave trough will likely renew
the threat of PoPs overnight. Lows will be around 60. On Sunday,
the short wave trough will exit off to the east, with some
subsidence occurring in its wake. As mentioned in the previous
long term discussion, model guidance has overall trended drier for
Sunday. Will maintain continuity here, keeping just isolated to
scattered PoPs during the afternoon, as some minor 500 mb height
falls look to ensue late in the day. Shear will be weak, while
instability will be more moderate, keeping the possibility of a
strong storm or two on the table. Highs will be warmer on Sunday,
with low to mid 80s expected.
.LONG TERM...(Sunday through Friday)
Issued at 400 PM EDT FRI MAY 13 2022
The 13/12z model suite analysis beginning Sunday morning shows an
~540 dam centered over northern Manitoba/northwest Ontario while
remnant troughing lingers over the Southeast and Mid-Atlantic. A
spoke of vorticity energy will be stretch from the Ottawa Valley
S-SSW across east Kentucky and to the Central Gulf Coast. At the
surface, elongated ~1000 mb low pressure will stretch along the
southern shore of the Hudson Bay. A cold front will arc S-SW from
James Bay to the Upper Great Lakes and out onto the Central
Plains.
12z Sunday -- 12z Monday...
As the vorticity spoke exits eastern Kentucky Sunday morning, so
will any lingering convection. Most guidance shows this activity
moving out by or shortly after sunrise, yielding to periods of
sunshine for much of the day. Overall, the guidance has been
trending drier for Sunday. While there will be sufficient
instability (1,000 to 1,500 J/kg of MLCAPE) for convection,
capping above the LCL appears strong enough to keep the lid on
anything more than an isolated to widely scattered shower or
storm. Differential heating should favor convective temps being
breached more easily over the higher elevations of southeast
Kentucky. Accordingly, have forecast 30 to 40 PoP for counties
adjacent to the VA/KY border and 20 to 30 PoP elsewhere. Any
sporadic deep convection should dissipate around sunset. The cold
front will move in from the northwest late Sunday night/early
Monday morning. While there will be some increase in bulk shear
ahead of the boundary, most surface-based instability will have
dissipated, precluding any notable severe storm threat. Sunday's
high temperatures will run above normal, ranging in the lower to
middle 80s. Temperatures are expected to fall back into the upper
50s to lower 60s on Sunday night.
12z Monday -- 12z Wednesday...
Conditions will turn cooler and drier for the start of the work
week. The cold front should clear eastern Kentucky by early Monday
afternoon, taking any lingering showers and storms with it. In
its wake, weak high pressure builds eastward from the Central
Plains and crests over eastern Kentucky Monday night/Tuesday
morning. On Tuesday, the upper level low over eastern Canada and
associated troughing over much of the Eastern CONUS will lift into
the Canadian Maritimes, allowing quasi-zonal flow to setup over
the CONUS. At the surface, a secondary cold front will drop into
the Ohio valley and squash the high pressure over eastern Kentucky
but will stall due to a lack up upper level forcing. Another weak
surface high pressure skirts to our north and east Tuesday
afternoon/night. As skies gradually clear out on Monday, expect
temperatures to rebound back into the middle to upper 70s at most
locations. Nearly full sun on Tuesday should buoy high
temperatures a degree or two warmer (around 80 in the warmer
spots). Nighttime lows will mostly range in the 50s.
12z Wednesday -- Friday...
Episodic rain chances and increasing heat and humidity will return
for the latter portion of the long term. A shortwave embedded in
the quasi-zonal flow will push a warm front northeastward into
the Ohio Valley Wednesday/Thursday. This will spread warmth and
humidity back across the region along with the threat for showers
and thunderstorms from later Wednesday into Thursday night. By
Friday, the quasi-zonal pattern will give way to a strengthening
Bermuda high over the eastern CONUS and a relatively deep trough
over the western CONUS. Deep southerly flow on the western side of
the high will set the stage for summer-like heat and humidity
across the Commonwealth for next Friday and beyond. Temperatures
are forecast to peak in the mid 70s north to mid 80s south on
Wednesday, warm into the lower to middle 80s on Thursday, and top
out in the mid to upper 80s on Friday. Nighttime lows will
moderate into the 60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 116 AM EDT SAT MAY 14 2022
VFR conditions will mainly prevail through the period. Mostly
clear skies and light winds will allow for MVFR or lower river
valley fog, particularly across far southeastern Kentucky, where
better convective coverage occurred Friday afternoon/evening. Some
mid and high level clouds will fill in between 08 and 12z, keeping
the fog mainly confined to within the deeper basins. Still not
expecting any direct impacts at the terminals. The fog will burn
off through 13z, with scattered to broken cumulus forming ranging
from 3.5-6k feet agl during the day. Scattered showers and storms
are also expected, and will carry a period of VCTS from 16z
through 00z at all sites, before convection wanes into the
evening. Light winds will become south to southwest at around 5
kts during the day.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GEOGERIAN
LONG TERM...GEERTSON
AVIATION...GEOGERIAN
Hazardous weather outlook, May 14, 3:03 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
403 AM EDT Sat May 14 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
403 AM EDT Sat May 14 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
There is a chance of thunderstorms today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a chance of thunderstorms from Sunday through Monday and
again from Wednesday through Friday, mainly during the afternoon
and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GEOGERIAN/LUEHRS